“There might probably be very many. Many more than we think.” German TV talks to people with long-term sexual side effects from SSRIs.

“There might probably be very many. Many more than we think.” German TV talks to people with long-term sexual side effects from SSRIs.

Documentary-makers at ZDF have interviewed yet more people hit with extreme sexual side effects after taking mass-market SSRIs. Marie, now age 37, has had minimal libido for over 12 years and experiences vaginal numbness, inability to orgasm, and an absence of emotions. She explains that her vagina “became very numb”, like when a dentist injects an anaesthetic.

Marie had been taking SSRIs for two years and had tapered off gradually, under the supervision of a doctor. She no longer experienced depression after treatment. However, the sexual side effects continued and she ended up stuck with them.

After going online, Marie found huge tranches of people in the same desperate situation. Many congregated in web forums – like the one here at Propeciahelp.com – and her condition had a name: Post-SSRI Sexual Disorder, or PSSD. The problem has also been documented in medical literature going back to the 1980s.

But with more and more patients enraged about their lasting side effects, the condition is now exploding into the mainstream.

As the ZDF crew point out, the European medicines regulator has this year officially warned that SSRIs can induce long-term sexual dysfunction. And the media has been cranking article after article after article, cementing deep concerns internationally about the public health impact of this ultra-widely-prescribed class of meds.

More than we think

Taking Germany as his focus, medicines expert Wolfgang Becker-Brüser told ZDF that SSRIs and related meds have been prescribed to patients numbering into the millions. Whilst it’s unclear exactly how many have permanent sexual dysfunction by taking SSRIs, “there might probably be very many. Many more than we think.”

Another such patient is a man in his thirties called Jan. He told ZDF he had no idea of the damage he’d undergo when he took an SSRI ten years ago. After a couple of months usage, he scrapped off the medication. But the sexual disorders stayed regardless. He no longer feels like a man anymore.

“I have the image of a eunuch in mind, who doesn’t have genitals.”

Jan opines that people born asexual may not be suffering as much as those hit by SSRIs, because they were born with their condition, and so don’t understand what sexual desire means. After taking an SSRI, though, “it’s like a chemical castration” caused by pills. As with Marie, Jan’s depression was resolved by the SSRIs. But again like Marie, he still has loss of libido and sexual dysfunction, with no signs of let-up after ceasing the meds – and this has ultimately wrought damage on his entire attitude to life.

Looking for a way to lessen the problem, Jan tried doing more exercise and boosting health supplements. Neither helped.

He now hopes that funding will give rise to research and an explanation for why some people get PSSD and others don’t. Meanwhile, the drugs remain on the market, with new patients taking them daily.


If you’re a patient experiencing unwanted side effects from SSRIs, Propecia or Accutane for at least three months after quitting, we need you to join in our survey.  Our survey is producing vital data on the long-term side-effects experienced by patients who’ve taken these meds.  We have some good early results – but we don’t have enough data, yet.  We need you to join in with the rest of us, now.  You will directly help raise the profile of those hit by health problems after taking these meds.  Let’s get it done together.


Read more:
Accutane Suicide and Erectile Dysfunction Links on UK TV News
“Merck understated the number of men who experienced sexual symptoms in clinical trials, and how long those symptoms lasted.”
Accutane Erectile Dysfunction: The Plight of an Englishman

Close Menu